Alert archive / Pennsylvania / Wind Advisories in 2023
Wind Advisory 1, NWS State College, PA
NWS State College, PA issued this wind advisory at Jan 19, 2023, 2:50 AM EST for 4 counties in Pennsylvania. It took effect at Jan 19, 2023, 10:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2023, 2:50 AM EST (07:50 UTC)
- In effect from
- Jan 19, 2023, 10:00 PM EST
- Expired
- Jan 20, 2023, 12:00 PM EST
- In force
- 14 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WWUS71 KCTP 190750 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 250 AM EST Thu Jan 19 2023 PAZ024-025-033-034-192000- /O.NEW.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 250 AM EST Thu Jan 19 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. The highest gusts will be on the ridge tops. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...From 10 PM this evening to noon EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
4 follow-up statements
137 WWUS71 KCTP 191151 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 651 AM EST Thu Jan 19 2023 PAZ024-025-033-034-200000- /O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 651 AM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. The highest gusts will be on the ridge tops. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...From 10 PM this evening to noon EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
885 WWUS71 KCTP 191800 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 100 PM EST Thu Jan 19 2023 PAZ024-025-033-034-201200- /O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 100 PM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...From 10 PM this evening to noon EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
745 WWUS71 KCTP 192046 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 346 PM EST Thu Jan 19 2023 PAZ024-025-033-034-201100- /O.CON.KCTP.WI.Y.0001.230120T0300Z-230120T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 346 PM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts between 45 and 50 mph expected. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...From 10 PM this evening to noon EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
882 WWUS71 KCTP 200637 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 137 AM EST Fri Jan 20 2023 PAZ024-025-033-034-201700- /O.CON.KCTP.WI.Y.0001.000000T0000Z-230120T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 137 AM EST Fri Jan 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...West winds 20 to 30 mph with gusts between 45 and 50 mph expected. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...Until noon EST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 10:30 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jan 18, 10:30 PM EST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service State College PA 1030 PM EST Wed Jan 18 2023 .SYNOPSIS... Low pressure will track across the Upper Great Lakes and bring rain to the entire state late tonight and Thursday. Some high elevation freezing rain is likely at the onset, mainly north of I-80. Breezy conditions will follow for Friday with rain and snow showers in the Alleghenies. && .NEAR TERM /UNTIL 7 AM THURSDAY MORNING/... Surface ridging is building into central Pa this evening, but extensive stratus remains trapped beneath subsidence inversion over all but the Lower Susq Valley at 03Z. Patchy drizzle will remain possible late this evening over the northwest mountains, where a nearly saturated sfc-850mb layer combined with upslope flow is indicated by the near term models. Focus late tonight shifts to low pressure lifting out of the Miss Valley. Its precipitation shield is overspreading Ohio at 03Z and is progged to overspread central Pa late tonight as warm advection ramps up. Have increased POPs to near 100 pct by dawn, as pwats 1-2SD above climo are progged to surge into the region, overrunning a warm front south of the state. Model guidance continues to indicate there may be just enough cold air to support a bit of mixed precip at the onset Thursday morning over the northern mountains, with freezing rain likely on the highest ridgetops of central Pa. Any travel issues should be confined to the elevations above 2000ft, where untreated surfaces could become icy late tonight. A winter weather advisory remains in effect late tonight and Thursday morning for northern Pa, where the threat of icing is most widespread. However, expect a coating of ice along the highest ridges of the Alleghenies southward into the Laurel Highlands. && .SHORT TERM /7 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... A steady rain is expected for central Pa Thursday, as plume of GOMEX moisture overruns a warm front south of Pa. The threat of localized ridgetop icing should diminish by Thursday afternoon, as surface temps edge up. Any ice accretion over the high terrain should be light and not create an threat of power outages. Models indicate the potential of an embedded thunderstorm in spots Thursday afternoon, as upper level diffluence overspreads the region ahead of upstream trough and models note a bit of elevated instability coincident with passage of low level jet. Have undercut guidance for temperatures Thursday due to NBM's warm bias in cold air damming scenarios. Expect much of central Pa to remain in the 30s, with low 40s possible over the Laurel Highlands and Lower Susq Valley. The steady rain should taper off from west to east early Thursday evening, as low level jet and warm advection exits the state. However, another round of showers may accompany the arrival of the occluded front late Thursday evening. Strong large scale forcing and a bit of model cape over the northwest mountains suggests a rumble of thunder could even accompany the showers over that part of the state. Ensemble plumes indicate rainfall by late Thursday evening is most likely to range from 0.5 to 1 inch over central Pa, with the highest totals likely over the northern mountains due to orographic enhancement. A breezy W/NW flow will advect in cooler but still warmer than average air Thu night into Friday, as the departing system redevelops off the southern New England Coast. Winds will be strongest during the day Fri, with Bufkit soundings indicating gusts to near 40kts possible over the Laurel Highlands. Upper level troughing and upslope flow should yield scattered snow showers across the Allegheny Plateau, where a light coating to an inch or so is possible Friday. All guidance currently supports fair weather Saturday, as upper trough lifts out. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The bulk of medium range guidance tracks a relatively weak southern stream dominant low south of Pa late Sunday/Sunday night, with significant intensification occurring only after it passes northeast of Pa Monday. This scenario is likely to produce a decent rainfall across southeast Pa and a light to moderate precip event across the rest of central Pa with uncertain ptypes. Gusty northwest winds appear likely Monday in wake of intensifying low over New England. Deformation band on the western periphery of upper low, combined with orographic lift, is likely to result in snow showers over the Alleghenies Monday, with light accums possible. Expect fair weather Monday night/Tuesday, as high pressure builds in behind the departing storm. Low pressure lifting north from the Gulf Coast could threaten the area with another round of precip by the middle of next week. Both the GEFS and ECENS currently track the primary surface low track west of Pa, a scenario that makes sense given the position of upper level ridge axis just off of the west coast. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... Heading into the overnight, IFR cigs persist over the wrn highlands (JST and BFD), with MVFR cigs over the Ridge and Valley region (AOO, UNV, and IPT). The Lower Susq Valley sites have seen the lower clouds scatter out, and are beneath a shield of thickening cirrus. Approaching low pressure will spread precipitation from SW to NE across central PA during the pre-dawn hours, with cig and vsby reductions expanding. Expect the precip to start as a wintry mix across the north, and rain across the south. Widespread IFR conds should be entrenched areawide around or shortly after sunrise on Thurs. All precip will change over to plain rain as the day progresses, and widespread IFR conds will persist. Outlook... Fri...Breezy west wind. MVFR cigs/-SHSN poss N/W. Becoming VFR elsewhere. Sat...Generally VFR w/ no sig wx. Sun-Mon...Vsby/cig reductions developing in snow or a wintry mix N/W and a wintry mix or rain S/E. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM EST Thursday for PAZ004>006- 010>012-017-018. Winter Weather Advisory until 1 PM EST Thursday for PAZ037-041- 042. && SYNOPSIS...DeVoir/Colbert NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Evanego
Hazardous weather outlook, Jan 18, 2:34 PM EST, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 234 PM EST Wed Jan 18 2023 PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-191945- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 234 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-041-042-191945- Tioga-Northern Lycoming-Sullivan- 234 PM EST Wed Jan 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Freezing rain is possible early Thursday before temperatures rise above freezing by mid morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017-018-191945- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre- 234 PM EST Wed Jan 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Freezing rain is possible early Thursday before temperatures rise above freezing by mid morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
Nearby
Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.